Currently I have been on prednisone for a year now. I was doing ok at 7mg but not as good as 10. They brought me down to 5mg a day and now I am fully flairs and swollen in the face, eye lids, middle of my back, lower back, arthritis spots etc. Basicly fully flairs. I have been on the 5mg for a week now. I was told this could happen as a reaction to tapering off, but don’t know if that is what is going on or if I need more medication. I am only 34yrs old and worry that this might be something i need to take forever. I heard of the hardening of arteries, the knee replacements etc. that I might need to have. I figure with my case of RA as bad as it is and having Fibro as well as a bad case of iron deficiency anemia, that this drug just might be with me forever. My questions today are…
1. Is there a more safe dose to take for the body long term at my age that can help prevent the long term damage?
2. Are there any drugs or herbal suppliments I can take to help fight against the effects of prednisone so taking 7mg a day might be ok for the rest of my life?
3. Are there any sub drugs out there to take instead that might work as well? Or do you know of any currently in the works?
Thank you for your time. ** right now I am currently on two 200mg celebrex a day, 3 ultram a day, 5mg prednisone, Arava, 150mg iron.
The less prednisone the better. There is likely no totally safe dose. There has been increased recognition on the long term side effects of prednisone based on clinical studies. Osteoporosis, increased risk of heart disease, increased risk of infections, weight gain are all assocaited with low dose prednisone use. Medications such as methotrexate, Arava, the anti-TNF drugs (Enbrel, Humira, Remicade) are all used to try to reduce prednisone.